MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY CSF-FLOW CONTROL VALVE, BUTTON, MEDIUM; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY CSF-FLOW CONTROL VALVE, BUTTON, MEDIUM; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Catalog Number 24003 M
Medical Device Problem Codes Leak/Splash (1354); Occlusion Within Device (1423)
Health Effect - Clinical Code Therapeutic Response, Decreased (2271)
Date of Event 06/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned valve was patent.It met the requirements for reflux testing.However, the valve did not meet requirements for pressure-flow and pre-implantation testing.There was proteinaceous debris observed within the interior and exterior of the valve.Debris within the valve may hold pressure-flow controlling mechanisms open affecting the flow of fluid through the valve.The instructions for use (ifu) that accompany the device caution that ¿shunt obstruction may occur in any of the components of the shunt system.The system may become occluded internally due to tissue fragments, blood clots, tumor cell aggregates, bacterial colonization, or other debris.¿ the returned valve also did not meet the requirements for leak testing due to a tear in bottom of the valve.It is unknown how or when this damage occurred.The instructions for use (ifu) that accompany the device caution that ¿improper use of instruments in the handling or implantation of shunt products may result in the cutting, slitting, crushing or breaking of components.¿ the ifu also caution that ¿care should be taken in handling the valves as silicone has a low cut and tear resistance.¿ a review of the manufacturing records showed no anomalies.All valves are 100% tested at the time of manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported to medtronic neurosurgery that the valve was not functioning and there was no drainage of cerebrospinal fluid.In addition, there was a suture leak.According to the report, the shunt was completely removed and would be replaced with a different shunt after two weeks.Reportedly, there was no harm or injury.
 
Additional Manufacturer Narrative

Brand Name
CSF-FLOW CONTROL VALVE, BUTTON, MEDIUM
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key6715522
Report Number2021898-2017-00377
Device Sequence Number771509
Product Code JXG
UDI-Device Identifier00643169466449
UDI-Public00643169466449
Combination Product (Y/N)N
Initial Reporter CountryTS
PMA/510(K) Number
K911410
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2020
Device Catalogue Number24003 M
Device Lot NumberD79866
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/16/2017
Supplement Date Received by Manufacturer07/28/2017
Initial Report FDA Received Date07/14/2017
Supplement Report FDA Received Date08/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age1 MO
Patient Weight4